Maine, 2003

Damaging Winds in Maine, July 18, 2003

July 18, 2003 · NWS GYX · 3 events in 3 counties and zones

Severe thunderstorms moving through Somerset, Kennebec, and Waldo Counties knocked over trees in Fairfield, Clinton, and Burnham. In Clinton, the winds completely destroyed a two-story diner at a local fair grounds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Severe thunderstorms moving through Somerset, Kennebec, and Waldo Counties knocked over trees in Fairfield, Clinton, and Burnham. In Clinton, the winds completely destroyed a two-story diner at a local fair grounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 8:53 AM EST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 18, 8:53 AM EST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
953 AM EDT FRI JUL 18 2003

CLDS HAVE PRTTY MUCH BLANKETED THE AREA WITH SHWRS/TSTMS IN SRN VT
HEADED FOR SRN NH.  ALRDY SOME SPRNKLS AT GYX.  WL BE UPDATING TO
TOUCH UP THE 1ST PD.  THE CDFNT IS ALNG THE FOOTHILLS AND
CONTS INCHING ITS WAY SE.

.GYX...NIL

TEB
Hazardous weather outlook, Jul 18, 2:55 AM EST, 9 hours 50 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-181000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
355 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAYES

The radar

The Portland,ME radar (KGYX), 93 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 18, 12:45 PM EST
Where
Somerset County, Fairfield
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
44.583, -69.600

Thunderstorm Wind, Kennebec

When
July 18, 12:55 PM EST
Where
Kennebec County, Clinton
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.633, -69.500

Thunderstorm Wind, Waldo

When
July 18, 1:00 PM EST
Where
Waldo County, Burnham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.683, -69.483

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330027, 5330025, 5330026.